North Carolina, 2005

Damaging Wind in North Carolina, August 14, 2005

August 14, 2005 · NWS RAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 14, 1:25 PM EST, 35 minutes earlier.

Area forecast discussion, Aug 14, 1:25 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
225 PM EDT SUN AUG 14 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...

THROUGH TONIGHT: CONVECTION BROKE OUT BEFORE NOON OVER THE SOUTHEAST
PIEDMONT COUNTIES WHERE MOISTURE CONVERGENCE HAS PERSISTED. THIS
ACTIVITY ISNT SHOWING MUCH MOVEMENT & COULD DROP POCKETS OF AN INCH
OR TWO OF RAIN IN AN HOUR. EXPECT THE BEST COVERAGE OVER THE NEXT
SEVERAL HOURS TO EXTEND FROM THIS AREA TO THE NORTHEAST TOWARD THE
BURLINGTON & TRIANGLE AREA & WILL CARRY THE HIGHEST POPS HERE WITH
LESSER CHANCE POPS ELSEWHERE THROUGH EARLY EVENING. CONVECTION
SHOULD DIE OFF QUICKLY AFTER SUNSET WITH LOSS OF HEATING IN THE
ABSENCE OF SIGNIFICANT FORCING MECHANISMS... ALTHOUGH THE WEAK
PERTURBATION TRACKING UP EASTERN NC TONIGHT COULD SPAWN AN ISOLATED
SHOWER THERE. LOWS SHOULD BE SIMILAR TO THOSE LAST NIGHT... 71-75.
WILL INCLUDE MENTION OF FOG... PARTICULARLY IN THE EAST AND
SOUTHEAST PORTION OF THE CWA WHERE IT HAS BEEN A DAILY OCCURRENCE.

MON: SURFACE TROUGH LINGERS OVER CENTRAL NC ALTHOUGH THE MOST
SUBSTANTIAL FORCING IS LIKELY TO BE WELL TO OUR NORTHWEST ALONG AND
AHEAD OF THE SYNOPTIC FRONT AND WHERE UPPER DIVERGENCE WILL BE
MAXIMIZED IN THE RIGHT JET ENTRANCE REGION. MID LEVEL LAPSE RATES
INCREASE TO AROUND 6-6.25 C/KM & WITH PW VALUES APPROACHING 2 INCHES
AND WEAK CONVERGENCE ALONG THE TROUGH... SO SEE NO REASON WHY WE
WONT AGAIN SEE SCATTERED AFTERNOON THROUGH EARLY EVENING STORMS
DESPITE THE LACK OF ANY VORTICITY ADVECTION. WILL CARRY 30-40% POPS
& HIGHS 91-95. HEAT INDEX VALUES SHOULD REACH 100-104 AND WILL ISSUE
YET ANOTHER SPS TO ALERT FOLKS ABOUT THE CONTINUED HOT AND HUMID
WEATHER... ALTHOUGH NAM FORECAST SOUNDINGS DO BRING DEWPOINTS DOWN
INTO THE 60S OVER THE PIEDMONT WHICH WOULD HOLD DOWN THE HEAT INDEX
A BIT. IF THIS LOW LEVEL DRYING COMES TO PASS... WITH PROGGED LOW
LEVEL LAPSE RATES OF 8.0-12.0+ IN A FAIRLY DEEP LAYER... WILL NEED
TO WATCH OUT FOR ISOLATED DOWNBURSTS.

TUE-WED: LOW LEVEL THETA-E MAX REMAINS STRETCHED ACROSS CENTRAL NC
MON NIGHT & WITH THE POSSIBILITY OF SOME MCS ACTIVITY OVERNIGHT NEAR
THE FRONT IN KY THAT CORFIDI VECTORS SUGGEST COULD WORK INTO NC...
WILL LEAVE THE EXISTING LOW SHOWER RISKS MON NIGHT. NAM SHOWS
INSTABILITY PARAMETERS REMAINING MUCH THE SAME TUE WITH MLLR VALUES
OF 5.5-5.8 AND AN LI OF -3 TO -5... WITH PRECIPITABLE WATERS
CONTINUING ABOVE NORMAL. WITH THE SURFACE FRONT JUST TO OUR NORTH
AND SOME INTERPLAY WITH THE UPPER JETS RIGHT ENTRANCE REGION
POSSIBLE... WILL STICK WITH GOOD CHANCE POPS WITH HIGHER VALUES
NORTH. THE STORY REMAINS THE SAME WED WITH 850 MB MOISTURE
CONVERGENCE MAXIMIZED ACROSS THE NORTH... & WILL KEEP HIGH CHANCE
POPS. INCREASED CLOUDS AND PRECIP SHOULD CUT BACK TEMPS TO NEAR
NORMAL.
&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...

MODELS HOLD THE SURFACE FRONT EAST TO WEST ACROSS THE REGION WED
NIGHT AND THU AS THE UPPER TROUGH HEADS OFF THE EASTERN CANADIAN
COAST. WHILE THE GFS HAS TRIED TO NOSE A HIGH PRESSURE AREA
SOUTHWARD INTO THE PIEDMONT & KEEP NORTHERN SECTIONS DRIER THAN THE
SOUTH... ANY MODEL SEMBLANCE OF FRONTAL PASSAGE IN NC THIS TIME OF
YEAR SHOULD BE LOOKED AT WITH SKEPTICISM. THUS HAVE RETAINED CHANCE
AFTERNOON/EVENING POPS AREAWIDE THU WITH HIGHER NUMBERS SOUTH ALONG
THE BL CONVERGENCE ZONE. MID LEVEL FLOW FLATTENS OVER THE
MIDATLANTIC REGION THU INTO THE WEEKEND... WITH GENERAL MODEL
AGREEMENT ON BUILDING HEIGHTS ALOFT OVER THE SOUTHEAST AND DEEP
SOUTH STATES. AS THE DYING FRONT DISSIPATES... IT APPEARS THAT WELL
RETURN TO A SOUPY PATTERN WITH PIEDMONT TROUGHING AT THE SURFACE &
BOTH THICKNESSES AND PW A BIT ABOVE NORMAL INTO THE WEEKEND... AS A
LARGE MID LEVEL VORTEX DIGS OVER SOUTH CENTRAL CANADA. CONFIDENCE IS
NOT HIGH REGARDING THE SPECIFICS OF PRECIP TIMING FRI-SUN & EVEN THE
LIKELY LOCATION OF CONVECTIVE INITIATION IS UNCERTAIN WITH BAGGY
FEATURES AND A WEAK WIND PROFILE. WILL CONTINUE TO CARRY CHANCE RAIN
PROBABILITIES EACH AFTERNOON AND EVENING... AND TEMPS ABOUT A
CATEGORY ABOVE NORMAL.

&&

.AVIATION...

MSAS INDICATED AXIS OF CONVERGENCE AND INSTABILITY OVER THE WESTERN
PIEDMONT...AND JUST EAST OF KINT...WHERE SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPED EARLY THIS AFTERNOON.  FOR THE
AFTERNOON...BEST CHANCES ANY SHOWERS OR THUNDERSTORMS WILL BE ALONG
AND EAST OF THE AXIS OF CONVERGENCE...PARTICULARLY AT KFAY WHERE
GRADUAL DEVELOPMENT TO THE EAST SHOULD RESULT IN AT LEAST A BRIEF
SHOWER OR STORM.  LEFT VCSH OR TEMPO FOR SHOWERS OUT OF KINT GIVEN
THE PRONOUNCED SURFACE DIVERGENCE AND RELATIVE STABILITY JUST TO THE
WEST OF THAT SITE.

EXPECT THE DIURNAL TREND OF DIMINISHING LATE AFTERNOON AND EVENING
SHOWERS TO CONTINUE...AND ATTENTION THEN TURNS TO THE POTENTIAL FOR
FOG AND/OR STRATUS OVERNIGHT.  VIRTUALLY NO CHANGE IN AIR MASS SO
GENERALLY FORECAST PERSISTENCE FOR THE TAFS...FOCUSING LOWER
VISIBILITIES AND IFR/LIFR CEILINGS AT KFAY AND KRWI WHERE BOTH THE
GFS AND THE NAM SUGGEST THE HIGHEST BOUNDARY LAYER MOISTURE WILL BE
CONCENTRATED.  LIGHT LOW-LEVEL WINDS...SURFACE THROUGH 925MB...
GENERALLY SOUTHWEST OVERNIGHT ON BOTH MODELS AND AS SUCH EXPECT THE
HIGHEST LIKELIHOOD FOR ANY STRATUS DEVELOPING OR ADVECTING TO BE
NEAR KFAY...AND AS USUAL AROUND KRWI.  WITH HIGHER BOUNDARY LAYER
MOISTURE TOWARD THE SANDHILLS AND COASTAL PLAIN IN THE MORNING
THROUGH 18Z...ANTICIPATE MORE RAPID DEVELOPMENT OF DIURNAL CU THERE
AS WELL PRIOR TO THE END OF THE TAF PERIOD.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...DJF
Hazardous weather outlook, Aug 14, 4:35 AM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
535 AM EDT SUN AUG 14 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-150945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
535 AM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL CLIMB BETWEEN 100 AND 105 DEGRESS THIS
AFTERNOON. SCATTERED THUNDERSTORMS WILL BE APT TO PRODUCE
DANGEROUS CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL
FROM SLOW MOVERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EARLY EVENING... WILL POSE A
DAILY THREAT OF LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 14, 10:24 AM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1124 AM EDT SUN AUG 14 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-142030-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
1124 AM EDT SUN AUG 14 2005

...ANOTHER HOT AND HUMID DAY FOR CENTRAL NORTH CAROLINA...

ONCE AGAIN TODAY HIGH TEMPERATURES ARE EXPECTED TO RANGE BETWEEN
90 AND 95. THESE TEMPERATURES REMAIN ABOUT SEVEN DEGREES ABOVE
NORMAL FOR THIS TIME OF YEAR. WHEN COMBINED WITH THE HIGH HUMIDITY
THE TEMPERATURE WILL FEEL LIKE 100 TO 105 DEGREES.

HEAT INDEX VALUES OF 100 TO 105 DEGREES CAN POSE A HEALTH RISK TO THE
ELDERLY...CHILDREN...AND ANYONE WORKING OR EXERCISING OUTDOORS. HEAT
CRAMPS...HEAT EXHAUSTION...AND DEHYDRATION ARE ALL POSSIBLE...IF
PROPER PRECAUTIONS ARE NOT TAKEN. BE SURE TO LIMIT YOUR TIME
OUTDOORS TODAY. IF YOU MUST WORK OUTSIDE...TAKE FREQUENT BREAKS
IN SHADE OR AIR CONDITIONING. DRINK PLENTY OF WATER TO STAY
HYDRATED. REMEMBER PETS AND ANIMALS THAT MAY BE OUTDOORS AS WELL.

The radar

The Columbia radar (KCAE), 159 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Anson

When
August 14, 2:00 PM EST
Where
Anson County, Ansonville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.117, -80.117

Trees blown down along Route 1628

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475485.